Wisconsin, 2012

Winter Weather in Wisconsin, January 17, 2012

January 17, 2012 · NWS MKX · 20 events in 20 counties and zones

Moderate snow over all of South-central and Southeast Wisconsin during the morning rush hour. with gusts between 30 and 35 mph.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Moderate snow over all of South-central and Southeast Wisconsin during the morning rush hour. Snowfall rates of 1/2 inch to 1 inch per hour combined with north winds that increased to 15 to 20 mph...with gusts between 30 and 35 mph. This combination reduced visibilities to 1/2 to 1/4 mile due to blowing and drifting snow. A coop observer in Beaver Dam in Dodge County reported 2.7 inches of snow fell in the 2.5 hours from 710 am to 940 am. Total snow accumulations of 2 to 4 inches were reported across the area with most of it falling during the morning rush hour, slowing and snarling traffic. The snow was generated by a surface low pressure which rapidly developed under the left front quadrant of a 100-knot upper jet-streak and ahead of an associated short wave trough. The low deepened as it moved from Illinois into Lower Michigan during the morning hours of January 17th...reaching eastern Ontario Canada by mid-afternoon. Strong surface to 850-mb frontogenetic forcing along with lift from the aforementioned upper level dynamics aided in the snow production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 17, 3:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jan 17, 3:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 AM CST TUE JAN 17 2012

TODAY/TONIGHT...COMING SOON

WEDNESDAY - CONFIDENCE...MEDIUM
SHORTWAVE ENERGY APPROACHES FROM THE NORTHERN PLAINS WITH
CYCLOGENESIS INTO NORTHWEST WI BY 00Z. DECENT SOUTHWEST FLOW SETS UP
WITH WARM AIR ADVECTION. SURFACE RIDGE AXIS STARTS THE DAY OFF
ACROSS THE CWA AND THEN SHIFTS TO THE EAST. GUSTY SOUTH WINDS TAKE
HOLD. BEST LOW LEVEL RH PROGGD TO NEAR NW CWA BY 00Z. 925 TEMPS
MODIFY TO -7 TO -9C HOWEVER BOTH GFS SHOW MIXING LIMITED. THIS
COMBINED WITH EXPECTED INCREASING CLOUDS WILL LEAN MORE TOWARDS AN
AMALGAM OF THE GFS/NAM MOS.

WEDNESDAY NIGHT AND THURSDAY - CONFIDENCE...MEDIUM
STRONG COLD FRONT PROGGD TO PLOW INTO SOUTHERN WI ESPECIALLY AFTER
MIDNIGHT. DECENT SHOT OF PVA WITH UPPER WAVE. NOT MUCH
QPF...GLANCING SHOT WITH MORE TO THE NORTH. WILL GO WITH SMALLISH
POPS WITH WAVE/FRONT. SURFACE LOW WILL STRENGTHEN AS THE NIGHT WEARS
ON. GFS MOST AGGRESSIVE IN THIS REGARD. NORTHWEST WINDS RAMP UP AND
USHER IN BITTERLY COLD AIRMASS. 925 TEMPS FROM NAM/GFS DROP TO -20C
OR COLDER IN WESTERN AND NORTHERN SECTIONS OF THE CWA. ECMWF
SOLUTION NOT AS COLD. WENT WITH A BLEND OF CONSMOS AND ALLBLEND FOR
WEDNESDAY NIGHT LOWS/EARLY THURSDAY TEMPS. WITH EXPECTED
GRADIENT...WILL SIDE WITH THE NAM SHOWING BETTER MIXING POTENTIAL
WITH HIGHER SURFACE GUSTS. MORNING WIND CHILLS COULD VERY WELL GET
CLOSE IF NOT EXCEED ADVISORY CRITERIA...ESPECIALLY IF NAM/GFS
THERMAL PROFILE PANS OUT VERSUS THE ECMWF.

WENT WITH SLIGHTLY COLDER READINGS AGAIN FOR THURSDAY WITH PUTTING A
LITTLE MORE WEIGHTING TOWARDS THE COLDER CONSENSUS MOS. THE 3 HOURLY
MOS IS EVEN COLDER BUT FOR NOW...WILL TAKE THIS ROUTE VERSUS THE
WARM ECMWF. SURFACE HIGH DRAWS CLOSER LATER IN THE DAY HELPING
TO EASE THE NW WINDS.

FRIDAY - CONFIDENCE...MEDIUM
WARM ADVECTION LIGHT SNOW POSSIBLE. ECMWF HAS BACKED WAY OFF FROM
THE PRIOR RUN WITH RESPECT TO QPF AMOUNTS AND PLACEMENT. THEY HAVE
SKEWED THE QPF FURTHER SOUTH AS WELL WITH HARDLY A DISCERNIBLE WAVE
IN THE FLOW. MAY BE SOME RIGHT REAR DYNAMICS AT PLAY WITH THE LOW
LEVEL ISENTROPIC FORCING.

SATURDAY - CONFIDENCE...LOW TO MEDIUM
WEAK RIDGE LOSES OUT AS RENEWED ISENTROPIC LIFT DEVELOPS RATHER
QUICKLY. GFS FOCUSES THIS CLOSER TO THE CWA THOUGH STILL TO THE
NORTH...WHILE ECMWF IMPLIES THIS PRECIP TAKES PLACE WELL NORTH.

SUNDAY - CONFIDENCE...LOW
ECMWF THE OUTLIER AT THIS POINT WITH NORTHERN PLACED SHORTWAVE
ENERGY WHILE THE GFS AND GEMNH IMPLY PVA INTO THE CWA. QPF PROGS ALL
OVER THE PLACE SO WILL SIDE WITH THE ALLBLEND POPS FOR NOW.

MONDAY - CONFIDENCE...LOW
MAIN FOCUS WILL BE ON THE PROGRESSION OF THE WESTERN TROUGH. ECMWF
AND AND GFS BOTH SHOW IMPRESSIVE SYSTEM IN SOUTHWEST US. GFS MUCH
MORE PROGRESSIVE WITH THIS SYSTEM THAN THE ECMWF. MODERATING TEMPS
AHEAD OF THIS SYSTEM MAY ALLOW FOR A MIX OR EVEN ALL RAIN ONCE IT
ARRIVES. ONLY SMALL CHANCES FOR NOW PER ALLBLEND.

&&

.AVIATION/12Z TAFS/...COMING SOON

&&

.MARINE...COMING SOON

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR WIZ056-
     062-063-067>069.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR WIZ046-
     047-051-052-057>060-064>066-070>072.

LM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LMZ645-646.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LMZ643-644.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
WEDNESDAY THROUGH MONDAY...COLLAR
Hazardous weather outlook, Jan 16, 9:06 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
906 PM CST MON JAN 16 2012

WIZ046-047-051-052-056>060-062>072-180315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
906 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LOW PRESSURE MOVING ALONG A FRONTAL BOUNDARY TO THE SOUTH OF
WISCONSIN WILL BRING A PERIOD OF MIXED PRECIPITATION TO SOUTHERN
WISCONSIN LATE TONIGHT. ANY LIGHT FREEZING RAIN OR DRIZZLE THAT
DEVELOPS IS EXPECTED TO CHANGE OVER TO ALL LIGHT SNOW BY EARLY
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

ANY LINGERING MIXED PRECIPITATION WILL CHANGE OVER TO LIGHT SNOW
EARLY TUESDAY. LIGHT SNOW IS THEN EXPECTED TO AFFECT SOUTHERN
WISCONSIN FOR MOST OF THE DAY ON TUESDAY...DECREASING FROM WEST TO
EAST DURING THE AFTERNOON. SNOWFALL OF 1 TO 3 INCHES IS EXPECTED
ACROSS MOST OF THE AREA. IN ADDITION...BLUSTERY NORTH WINDS WILL
CAUSE DRIFTING SNOW.

A STRONG COLD FRONT DROPPING THROUGH SOUTHERN WISCONSIN BEHIND A
CLIPPER TYPE SYSTEM WEDNESDAY NIGHT WILL BRING NEAR ZERO
TEMPERATURES AND WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH. THIS
WILL PRODUCE WIND CHILL VALUES NEAR ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER SNOWFALL AND ICING
REPORTS ARE APPRECIATED.

LMZ643>646-180315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
906 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NORTH WINDS WILL INCREASE LATER TONIGHT AS LOW PRESSURE DEVELOPS
ALONG A FRONT TO THE SOUTH OF LAKE MICHIGAN. SMALL CRAFT
ADVISORIES GO INTO EFFECT OVERNIGHT FOR THE BRISK NORTH WINDS
BUILDING LARGE WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE SMALL CRAFT ADVISORIES CONTINUE THROUGH TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING FOR THE BLUSTERY NORTH WINDS. SMALL CRAFT
ADVISORIES MAY BE NEEDED AGAIN LATE WEDNESDAY NIGHT INTO THURSDAY
FOR BLUSTERY NORTHWEST WINDS BEHIND A STRONG COLD FRONT.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Weather, Green Lake

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Weather, Fond du Lac

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Weather, Sheboygan

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Weather, Sauk

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Weather, Columbia

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Weather, Dodge

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Dodge forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Weather, Ozaukee

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Weather, Dane

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Weather, Waukesha

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Weather, Milwaukee

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Weather, Lafayette

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Weather, Green

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Weather, Walworth

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Weather, Kenosha

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Winter Weather, Racine

When
January 17, 4:00 AM CST to 2:00 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362452, 362453, 362454, 362455, 362456, 362457, 362458, 362459, 362460, 362461, 362462, 362463, 362464, 362465, 362466, 362467, 362468, 362469, 362470, 362471.